Insufficient data are available about the safety of oral anticoagulant therapy. The specialized organization of thrombosis services in the Netherlands can provide important information on the bleeding risk and various risk factors for bleeding in patients receiving oral anticoagulant therapy.
In a follow-up study over a 12-month period beginning in January 1988 on all patients treated by the Leiden Thrombosis Service, the frequency of bleeding complications was assessed. A Poisson regression model was used to assess the relative contribution to the bleeding risk of age, sex, target zone (intensity of anticoagulant effect aimed at), achieved intensity of anticoagulant therapy (International Normalized Ratio), and the type of coumarin derivative used.
Six thousand eight hundred fourteen patients experienced 1003 bleeding complications (16.5 per 100 treatment-years), 162 of which were major bleeds (2.7 per 100 treatment-years). Bleeding increased significantly with age (32% increase for all bleeding, 46% for major bleeding for every 10-year increase in age in comparison with age <40 years). Women had more minor bleeding complications than men, whereas both sexes experienced major bleeding in an equal frequency. There was no influence of target zone, while every one-point increase in International Normalized Ratio gave 42% more major bleeding (54% more regarding all bleeding). Use of acenocoumarol resulted in fewer bleeds (26% less regarding all bleeding and 46% less regarding major bleeding) than use of phenprocoumon.
The risk of anticoagulant therapy in a routine, real-life situation is similar as in the setting of several well-organized clinical trials. The risk of bleeding complications rises significantly with age and with the achieved intensity of anticoagulation, and is dependent on the type of coumarin derivative that is used.(Arch Intern Med. 1993;153:1557-1562)
van der Meer FJM, Rosendaal FR, Vandenbroucke JP, Briët E. Bleeding Complications in Oral Anticoagulant TherapyAn Analysis of Risk Factors. Arch Intern Med. 1993;153(13):1557-1562. doi:10.1001/archinte.1993.00410130073007